Case of the Month
Edited by Robert N. Johnson, MD
Presented by Judy Chen, MD
A 46-year-old man presents with progressively decreasing vision in both eyes.
Figure 1: Color fundus photograph of the right eye. Note the mild RPE atrophy and parafoveal whitening.
Figure 2: Color fundus photograph of the left eye. Note the RPE atrophy and parafoveal whitening that is more prominent than what is present in the right eye.
A 46-year-old Asian man presents with several month history of progressively decreasing vision in both eyes, left worse than right. His past medical history was significant for HIV, diagnosed 12 years prior to presentation, and hyperlipidemia. His HIV was stable, with a recent CD4+ T-cell count of 464 cells per microliter and an undetectable viral load, and he has never had an AIDS-defining illness. He was on HAART therapy, including ritonavir, Trizivir (abacavir sulfate, lamivudine, zidovudine), and fosamprenavir, as well as fenofibrate and acyclovir. Social history is significant for previous alcohol abuse.
On examination, his best-corrected visual acuity was 20/40 in the right eye and 20/160 in the left eye. Ocular motility, pupillary examination, intraocular pressure, and anterior segment examinations were normal in both eyes. Scattered cells were seen in the anterior vitreous of the left eye. On posterior segment examination, multiple well-defined areas of retinal pigment epithelial (RPE) hypertrophy and atrophy were present in the macula of the right eye (Figure 1) and in the macula, superior midperiphery, and temporal midperiphery of the left eye (Figure 2). In addition, foveal transparency overlying the parafoveal areas of RPE disturbance was lost bilaterally.
Fluorescein angiography showed several areas of well-circumscribed hyperfluorescence corresponding to the location of the RPE atrophy in each eye, starting in early frames (Figure 3A, right eye and 4A, left eye). The angiogram also revealed parafoveal telangiectasis that leaked in later frames, right more than left, and late hyperfluorescence of the optic discs bilaterally (Figure 3B, right eye and Figure 4B, left eye).
Laboratory workup was notable for an elevated serum angiotensin–converting enzyme of 98 U/L (normal 9–67 U/L), but followup CT scan of the chest was normal without evidence of lymphadenopathy consistent with sarcoidosis. All other tests were unremarkable, including chest x-ray, purified protein derivative skin test, complete blood cell count, serum rapid plasmin reagin test, serum fluorescent treponemal antibody absorption titer, and anti–T. gondii IgG and IgM antibody titers.
Figure 3A: Early phase of the fluorescein angiogram of the right eye. Note the areas of hyperfluorescence due to attenuation of the retinal pigment epithelium.
Figure 3B: Late phase fluorescein angiogram of the right eye. Note the mild late leakage inferotemporal to the fovea.
Figure 4A: Midphase fluorescein angiogram of the left eye. Note multiple areas of well-circumscribed areas of hyperfluorescence due to RPE atrophy.
Figure 4B: Late phase fluorescein angiogram of the left eye. Subtle late leakage is present from parafoveal telangiectasias.
What is your Diagnosis?
Toxoplasmosis, syphilis, acute zonal occult outer retinopathy, multifocal choroiditis, trauma (commotion retinae, chorioretinitis sclopetaria), hydroxychloroquine/chloroquine toxicity, didanosine toxicity, ritonavir toxicity
Additional Case History
The patient had been taking ritonavir, 100 mg twice daily, for 19 months before presentation. Due to his good vision, he was observed closely without further local treatment. Three years later, the vision had decreased to 20/50 on the right and 1/200 on the left. Posterior segment examination revealed the areas of previous RPE disruption, both in the macula and the midperiphery, were significantly larger (Figure 5 & 6). Additionally, intraretinal crystals were observed for the first time surrounding the fovea in each eye. Optical coherence tomography (OCT) imaging at this time showed significant atrophy of the retina in the involved areas (Figure 7 & 8). Due to these changes and the concern that ritonavir toxicity was the cause, ritonavir therapy was discontinued.
At final 10-year followup, his vision was 20/250 in the right and count fingers at 3 feet in the left eye. Fundus examination shows significant progression of the areas of RPE disruption in both eyes (Figure 9 & 10). Fundus autofluorescence depicts wide-spread areas of hypoautofluorescence, delineating clearly all areas of involvement (Figures 11 & 12).
Figure 5: Color fundus photograph of the right eye, 3 years later. Note the enlarged areas of RPE disruption and development of intraretinal crystals surrounding the fovea.
Figure 6: Color fundus photograph of the left eye, 3 years later. Note the enlarged area of RPE atrophy as occurred in the right eye.
Figure 7: SD-OCT of the right eye. Note the significant atrophy of all retinal layers and the RPE in the macula.
Figure 8: SD-OCT of the left eye. Note the even more prominent atrophy in the macula.
Figure 9: Wide-field color fundus photograph of the right eye at 10 years after presentation. Note further enlargement of the RPE disruption and atrophy, despite cessation of drug.
Figure 10: Wide-field color fundus photograph of the left eye at 10 years after presentation. Note the similar progression of RPE disruption as occurred in the right eye.
Figure 11: Wide-field fundus autofluorescence of the right eye. Note the area of hypoautofluorescence, delineating clearly involvement of the fovea and central macula.
Figure 12: Wide-field fundus autofluorescence of the left eye. Note the extensive area of hypoautofluorescence.
Ritonavir is an antiretroviral medication that targets human immunodeficiency virus (HIV) protease, an essential protein in the replication and maturation of the HIV viral particle.1 The protease inhibitors (PIs) work on the peptidomimetic principle, where they contain hydroxyethylene scaffolds mimicking the normal peptide cleavage site of the HIV protease, but which cannot itself be cleaved.2 In this way, they prevent the maturation of viral proteins, allowing for the release of immature non-infectious virions, which cannot infect new cells.1
While ocular side effects of ritonavir are rare, it can cause blurred vision, blepharitis, conjunctivitis, scleral icterus due to liver damage, iritis, uveitis and retinal RPE atrophy, as seen in our case.3,4 The likelihood of developing toxicity may be augmented by some degree of liver dysfunction as in our patient, due to his history of alcohol abuse, since ritonavir is cleared by the liver. Thyroid and kidney function tests should also be performed in these patients due to similar dose-related ritonavir toxicity.
Several reports of retinal toxicity due to ritonavir have been published in the literature since the introduction of the drug. Roe et al5 reported a case series of 3 patients, including the case we present here, which showed development of idiopathic parafoveal telangiectasias, intraretinal crystals, and widespread RPE atrophy. Pinto and colleagues6 and Papavasileiou et al4 also described cases of RPE atrophy, albeit in an annular pattern in the macula or posterior pole, likely as a result of ritonavir toxicity. Other AIDS-related medications leading to retinal epitheliopathy include clofazimine, for the treatment of atypical mycobacterial infections, and didanosine, a reverse transcriptase inhibitor.
The mechanism by which ritonavir causes injury to the RPE atrophy remains to be elucidated, but it is hypothesized to be related phospholipidosis. Multi-modal imaging may be helpful in the evaluation of these patients. Fundus autofluorescence can be a particularly important tool because it often reveals much more extensive involvement of the RPE than fundus examination may show.
Therefore, with this body of evidence, we conclude it is reasonable to consider periodic ophthalmic screening in patients on ritonavir therapy for HIV. This is particularly important in patients who may have liver dysfunction, such as those with concurrent hepatitis B or C infections, history of alcohol abuse, or increased liver enzymes, as this may potentiate the dose-related toxicity. Our report also showed continued worsening of fundoscopic findings and visual acuity despite cessation of the drug, so monitoring should continue even after the medication is stopped.
We would like to acknowledge Drs. Roe, Jumper, Gualino, Wender, McDonald, Johnson, Fu, and Cunningham who originally presented this case in Retina.
Take Home Points
Want to Subscribe to Case of the Month?
Comments or Questions